Wednesday, September 24, 2008

Side effects?

Houston, I think we have a problem.

Yesterday I picked Audrey up from preschool, and her teacher told me that Audrey had been teary twice that day.


Audrey has gone to preschool for two years already, and she has only ever cried ONCE. On the very first day she ever went to school. So I was a little baffled by that. I asked Audrey about it, but she is not big on sharing feelings so I didn't get a whole lot out of her on the subject. She just seemed kind of embarrassed by my questions, so I left it alone. But I kept thinking ... what's the problem here? She has been a little whiny and weepy over the past few days ... what could be going on?

And then I remembered: she just started two new meds. I looked at the side effects for each of them, but neither described moodiness or emotional sensitivity as possible side effects.

Then I was talking to a neighbor later on, and she told me that her nephew had the SAME issues after taking the same medication. Hmmmm....

I started looking around online, and found many other reports of the same kind of side effects, especially in children. Many people also reported their children struggling with aggressiveness, night terrors, etc. - thankfully we have not experienced any of that!

Medications have always seemed to me to be such a mixed bag. On the one hand, I am grateful that we live in an age where our kids don't have to die of various diseases, and I'm thankful for the treatments we have for when our kids do fall ill. Yet, the side effects (and navigating the process of discovering them) can be so frustrating. I hate the idea of my child suffering with asthmatic symptoms, but I also hate the idea of her personality being altered. And I'm not sure which one I hate more. Probably, the personality change though.

So we'll stick it out for a while and see if her body (and personality) adjust to the new meds. If not, something's gotta give.


Chris Ann Schultz said...

Talk to my friend Vikki, Chantel's sitter, who had her child on ADD meds, which caused her to be angry and act strange at the end of every day. She stopped and is now trying natural things.

nateandkatesmom said...

Maybe it just makes her tired, thus the fussiness. I know when I first started giving Nathan allergy meds in the spring last year, it seemed to make him tired and he'd be a wreck by late afternoon, so I switched to giving it to him at night and it seemed to help.